Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Brownsville, TX

May 14, 2008Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 14, 2008, 11:15 PM CDT for Kenedy County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2008, 11:15 PM CDT (04:15 UTC)
Expired
May 14, 2008, 11:45 PM CDT
In force
30 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 66 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2849 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 150414
SVRBRO
TXC261-150445-
/O.NEW.KBRO.SV.W.0022.080515T0415Z-080515T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1115 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KENEDY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 1145 PM CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER SARITA...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARITA.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2708 9786 2725 9795 2726 9792 2726 9784
      2730 9779 2728 9773 2729 9765 2726 9762
      2725 9756 2719 9753
TIME...MOT...LOC 0415Z 245DEG 13KT 2720 9781

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 150428
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1128 PM CDT WED MAY 14 2008

TXC261-150445-
/O.CON.KBRO.SV.W.0022.000000T0000Z-080515T0445Z/
KENEDY-
1128 PM CDT WED MAY 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN KENEDY COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARITA.
  LA PARRA LANDING.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  60 MPH WIND GUSTS.

&&

LAT...LON 2708 9786 2725 9795 2726 9792 2726 9784
      2730 9779 2728 9773 2729 9765 2726 9762
      2725 9756 2719 9753
TIME...MOT...LOC 0428Z 245DEG 13KT 2722 9776

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:30 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 14, 7:30 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
730 PM CDT WED MAY 14 2008

.DISCUSSION...PULSING CONVECTION OVER NORTHEAST MEXICO THREATENING
WESTERN SECTIONS OF DEEP SOUTH TEXAS THIS EVENING. THE STORMS ARE
EDGING CLOSER AND MAY EVENTUALLY MAKE IT INTO DEEP SOUTH TEXAS LATER
THIS EVENING. MAY UPDATE POPS IN THE WESTERN COUNTIES SHOULD THE
POTENTIAL COVERAGE INCREASE. OTHERWISE...ONGOING FORECAST APPEARS ON
TRACK.

LOCAL SOUNDING SHOWS A STRONG...10 PLUS DEG C...CAP FROM 2 TO 4
KFT...BUT MOIST ADIABATIC ABOVE THAT. CAPPING WINDS HAVE DISAPPEARED
WHILE THE SOUNDING CONTINUES TO JUICE UP WITH 1.74 INCHES PWAT.
CELLS HAVE THE POTENTIAL TO TAP INTO LOW LEVEL MOISTURE AND MID
LEVEL INSTABILITY TO PRODUCE STRONG STORMS WITH DAMAGING WIND AND
SMALL TO MODERATE SIZE HAIL CAPABILITY.
&&

.PREV DISCUSSION...ISSUED AT 130 PM CDT WED MAY 14 2008...CHANCES
FOR SHOWERS WILL INCREASE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES NORTHEAST ACROSS TEXAS. RAIN CHANCES INCREASE OVER THE RIO
GRANDE VALLEY THURSDAY NIGHT INTO FRIDAY AS A WEAK COLD FRONT MOVES
THROUGH THE CWA. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE
SOUTHEAST THROUGH THURSDAY...THEN SHIFT TO NORTH ONCE THE FRONT
PASSES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THURSDAY.
HOWEVER NEAR NORMAL TO SLIGHTLY LOWER THAN NORMAL TEMPERATURES WILL
PREVAIL OVER THE RIO GRANDE VALLEY IN THE WAKE OF THE FRONT FRIDAY
AND SATURDAY. THE WINDS WILL SHIFT TO SOUTHEAST BY SUNDAY AFTERNOON
AND TEMPERATURES WILL INCREASE TO ABOVE NORMAL...REMAINING ABOVE
NORMAL THROUGH THE END OF THE FORECAST PERIOD.
&&

.MARINE...BUOY 42020 REPORTED EAST-SOUTHEAST WINDS AROUND 12 KNOTS
GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY OVER 7 FEET WITH A 7
SECOND PERIOD AT 19 CDT/24 UTC. A SMALL CRAFT ADVISORY CONTINUES FOR
THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND DUE TO ROUGH
SWELLS...AND WILL REMAIN IN EFFECT THROUGH THE OVERNIGHT HOURS.
MODERATE WINDS AND SEAS WILL THEN PREVAIL THURSDAY THROUGH THURSDAY
NIGHT AHEAD OF A COLD FRONT...WHICH WILL SWEEP THROUGH THE LOWER
TEXAS COAST EARLY FRIDAY MORNING. A SMALL CRAFT ADVISORY MAY BE
NEEDED OFFSHORE DEEP SOUTH TEXAS FRIDAY AS WINDS AND SEAS INCREASE
IN THE WAKE OF THE COLD FRONT. DECREASING WINDS AND SUBSIDING SEAS
ARE ANTICIPATED FOR THE WEEKEND AS HIGH PRESSURE PREVAILS OVER MOST
OF TEXAS.
&&

.AVIATION...MVFR CONDITIONS WILL DEVELOP TONIGHT WITH DIMINISHING
WINDS AND THICKENING AND LOWERING CEILINGS. INCREASING WINDS WILL
CAUSE CEILINGS TO RISE AFTER SUNRISE THURSDAY WITH VFR CONDITIONS
EXPECTED.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ150-155-170-175 UNTIL 7 AM CDT THU.
&&

54/66/69

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 14, 6:45 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT WED MAY 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
645 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT ZAPATA...STARR...AND JIM
HOGG COUNTY THIS EVENING AND EARLY TONIGHT. A SMALL CRAFT ADVISORY
IS IN EFFECT UNTIL 7 AM CDT THURSDAY FROM 0 TO 60 NAUTICAL MILES
OFFSHORE. AND...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SMALL CRAFT ADVISORY FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL
REMAIN IN EFFECT UNTIL 7 AM CDT THURSDAY. A SMALL CRAFT ADVISORY MAY
BE NEEDED ALONG THE LOWER TEXAS COAST FRIDAY DUE TO INCREASING WINDS
AND BUILDING SEAS IN THE WAKE OF A COLD FRONT. A MODERATE TO HIGH
RISK OF RIP CURRENTS IS POSSIBLE THURSDAY THROUGH SATURDAY AT THE
LOCAL BEACHES. SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY
WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR AREA MOTORISTS DUE TO
PONDING OF WATER ON LOCAL ROADS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS IN ZAPATA...STARR...AND JIM HOGG COUNTY SHOULD
REPORT ANY LARGE HAIL AND DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE THIS EVENING AND EARLY TONIGHT.

TOMASELLI

In the hours before

Local storm report, May 14, 9:45 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
945 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     ZAPATA                  26.89N 99.26W
05/14/2008                   ZAPATA             TX   EMERGENCY MNGR

            POWERLINES AND SEVERAL TREES REPORTED DOWN IN ZAPATA BY
            EMERGENCY MANAGER. APPROX 200 TO 300 PEOPLE WITHOUT POWER
            AS OF 9PM.

&&

HART
Local storm report, May 14, 9:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             ZAPATA                  26.89N 99.26W
05/14/2008  E1.00 INCH       ZAPATA             TX   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL FELL FOR APPROX 20
            MINUTES 3 MILES WEST OF CHIHUAHUA IN ZAPATA COUNTY.

&&

HART
Local storm report, May 14, 9:57 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND DMG     NW EL SAUZ              26.57N 98.87W
05/14/2008                   STARR              TX   LAW ENFORCEMENT

            TREES BLOWN DOWN ON FM 649 NEAR EL SAUZ.

&&

HART
Local storm report, May 14, 10:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1038 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND DMG ROMA                    26.41N 99.00W
05/14/2008                   STARR              TX   LAW ENFORCEMENT

            POWERLINES AND POWER OUTAGES REPORTED IN ROMA AS WELL AS
            SEVERAL LOCATIONS ACROSS STARR COUNTY.

&&

HART
Local storm report, May 14, 10:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1046 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     ROMA                    26.41N 99.00W
05/14/2008                   STARR              TX   LAW ENFORCEMENT

            POWERLINES AND POWER OUTAGES REPORTED IN ROMA AS WELL AS
            SEVERAL LOCATIONS ACROSS STARR COUNTY.

&&

HART
Local storm report, May 14, 10:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1057 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     ZAPATA                  26.89N 99.26W
05/14/2008                   ZAPATA             TX   EMERGENCY MNGR

            200 FEET BY 30 FEET STORAGE SHEDS DESTROYED.

&&

HART

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:08 PM CDTSevere Thunderstorm WarningBROZapata37 min
May 14, 8:43 PM CDTFlash Flood WarningBROZapata92 min
May 14, 8:45 PM CDTSevere Thunderstorm WarningBROZapata30 min
May 14, 9:19 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata26 min
May 14, 9:48 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata27 min
May 14, 10:27 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr33 min
May 14, 10:36 PM CDTSevere Thunderstorm WarningBROHidalgo24 min
May 14, 10:52 PM CDTSevere Thunderstorm WarningBROBrooks23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.